Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Mobile, AL

April 7, 2004Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 7, 2004, 7:04 PM CDT for Wilcox County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2004, 7:04 PM CDT (00:04 UTC)
Expired
Apr 7, 2004, 7:30 PM CDT
In force
26 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 143 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 6:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2669 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WUUS54 KMOB 080004
SVRMOB
ALC131-080030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
703 PM CDT WED APR 7 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILCOX COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 730 PM CDT

* AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS   
  STORM WAS LOCATED NEAR ROCKWEST...OR JUST WEST OF CAMDEN...AND     
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANTON BEND BY 710 PM CDT
  BOYKIN BY 715 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3198 8760 3185 8745 3204 8713 3220 8736

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:08 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 7, 3:08 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
308 PM CDT WED APR 7 2004

.SHORT TERM...THE CURRENT RADAR LOOP SHOWS SCATTERED CONVECTION
ACROSS THE COASTAL WATERS AND ADJACENT COUNTIES ASSOCIATED WITH THE
OUTFLOW FROM THE OVERNIGHT MCS AND AIDED IN PART BY THE LEFT EXIT
REGION OF THE 100 KT JET OVER THE WESTERN GULF.  THIS ACTIVITY IS
EXPECTED TO PERSIST INTO THE EVENING HOURS WHILE IT CONTINUES MOVING
SLOWLY EASTWARD.  THE LATEST SURFACE ANALYSIS SHOWS A WEAK FRONT
STRETCHED FROM CENTRAL ARKANSAS BACK TO SOUTHERN ALABAMA.  A MID
LEVEL SHORTWAVE SEEN IN THE WATER VAPOR LOOP OVER OKLAHOMA WILL MOVE
DOWN INTO ALABAMA/MISSISSIPPI LATE TONIGHT AND THEN EAST OF THE AREA
ON THURSDAY.  AREA RADARS SHOW SCATTERED CONVECTION DEVELOPING
ACROSS WESTERN MISSISSIPPI WHICH WILL MOVE INTO CENTRAL/SOUTHERN
ALABAMA OVERNIGHT AND THEN SHIFT EAST OF THE AREA THURSDAY MORNING.
A STATIONARY FRONT WILL BE LEFT STRETCHED ACROSS THE GULF COASTAL
STATES IN THE WAKE OF THIS SYSTEM...WHICH WILL THEN LIFT NORTHWARD
AS A WARM FRONT FRIDAY AFTERNOON INTO FRIDAY NIGHT AS ANOTHER SYSTEM
ADVANCES ACROSS THE PLAINS.  THIS NEXT SYSTEM...AND A SURFACE LOW OR
AT LEAST A SURFACE REFLECTION...WILL MOVE ACROSS TENNESSEE ON
SATURDAY...WITH DEEP LAYER LIFT ADVANCING INTO THE FORECAST AREA
SATURDAY AFTERNOON...MAINLY OVER THE NORTHERN PORTION OF THE AREA.
MAY NEED TO GO HIGHER ON POPS FOR SATURDAY...BUT WILL STAY WITH
CURRENT CHANCE POPS FOR SATURDAY AND SLIGHT CHANCE FOR SATURDAY
NIGHT FOR NOW AND REEVALUATE TOMORROW.

&&

.EXTENDED...THE POSITIVELY TILTED 500 MB TROF OVER THE SOUTHWEST
STATES ADVANCES INTO THE PLAINS ON MONDAY.  AN ASSOCIATED SURFACE
LOW MEANWHILE MOVES FROM THE WESTERN GULF TO NEAR THE MISSISSIPPI
RIVER DELTA ON SUNDAY...AND THEN ACROSS THE FLORIDA PANHANDLE AND
INTO SOUTHERN GEORGIA ON MONDAY.  THIS FEATURE WILL BRING SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS INTO THE FORECAST AREA ON
SUNDAY INTO SUNDAY NIGHT THAT TAPERS OFF ON MONDAY AS THE SURFACE
LOW CONTINUES OFF TO THE NORTHEAST.  DRY CONDITIONS FOLLOW FOR
MONDAY NIGHT THROUGH WEDNESDAY AS THE 500 MB TROF MOVES ACROSS THE
AREA AND DEEP LAYER RIDGING RETAKES THE AREA.

&&

.MARINE...THUNDERSTORMS HAVE BECOME BETTER DEVELOPED OVER THE MARINE
AREA DURING THE LAST FEW HOURS AS LEFT FRONT QUAD OF UPPER JET OVER
THE WESTERN GULF PUSHES EASTWARD...COMBINED WITH INCREASED LOW LEVEL
MOISTURE FROM THE SOUTH. BELIEVE THIS PATTERN WILL PERSIST THROUGH
THE LATE EVENING HOURS THEN GRADUALLY SHIFT EASTWARD AFTER MIDNIGHT.
OTHERWISE...EXPECT A LIGHT SOUTHERLY WIND FLOW TO SHIFT SOUTHWEST
LATER TONIGHT CONTINUING THROUGH MUCH OF THE DAY ON THUR...THEN
BECOME NORTH THU NIGHT AS A WEAK SFC BOUNDARY MOVES OFF THE COAST. A
LIGHT SOUTHERLY WIND FLOW WILL DEVELOP BY FRI AFTERNOON AND CONTINUE
THROUGH EARLY SAT IN RESPONSE TO NEXT DEVELOPING LOW MOVING FROM THE
CENTRAL PLAINS TO THE MID MS VALLEY. A MODERATE TO STRONG NORTHERLY
WIND FLOW WILL DEVELOP LATE SAT THROUGH SUN AS THE LOW MOVES OFF TO
THE EAST.

&&

.FIRE...NO CONCERNS.  AFTERNOON RELATIVE HUMIDITIES WILL REMAIN
ABOVE CRITICAL LEVELS FOR THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     61 79 58 80 / 40 30 00 00
PENSACOLA  63 78 61 78 / 50 30 00 00
DESTIN     64 75 62 75 / 50 30 00 00
EVERGREEN  59 79 55 81 / 50 30 00 00
WAYNESBORO 58 79 56 80 / 60 30 00 00
CAMDEN     57 77 54 81 / 60 30 00 00

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

29/32
Hazardous weather outlook, Apr 7, 6:00 AM CDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT WED APR 7 2004

ALZ051>053-055>064-FLZ001>006-MSZ067-075-076-078-079-071800-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-
600 AM CDT WED APR 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A WEAK UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE EAST ACROSS THE
REGION LATER TODAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
IN ADVANCE OF THE TROUGH AND MOVE EAST INTO INLAND SOUTHEAST
MISSISSIPPI LATE THIS AFTERNOON...INTO SOUTHWEST ALABAMA AND THE
FLORIDA PANHANDLE BY THIS EVENING. SOME STRONG STORMS...POSSIBLY
SEVERE...MAY DEVELOP... HOWEVER THE PROBABILITY OF ORGANIZED SEVERE
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 7, 4:57 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
457 PM CDT WED APR 7 2004

ALZ052-072230-
WASHINGTON-
INCLUDING THE CITIES OF...CHATOM...
457 PM CDT WED APR 7 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTH WASHINGTON
COUNTY...

AT 457 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 2 MILES SOUTH SOUTHWEST OF TIBBIE...AND
MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...TIBBIE...
HAWTHORN...CHATOM...SUNFLOWER...WAGARVILLE...CORTELYOU AND PRESTWICK
THROUGH 530 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE GUSTY WINDS TO NEAR 45
MPH...DANGEROUS LIGHTNING AND BRIEF HEAVY RAIN. WIND GUSTS OF THIS
MAGNITUDE COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS.  RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME ARE ALSO POSSIBLE WITH THIS STORM...RESULTING
IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS.

PERSONS IN THE PATH OF THIS STORM SHOULD SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Apr 7, 5:15 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
515 PM CDT WED APR 7 2004

ALZ052-072245-
WASHINGTON-
INCLUDING THE CITIES OF...CHATOM...
515 PM CDT WED APR 7 2004

...A STRONG THUNDERSTORM CONTINUES OVER WASHINGTON COUNTY...

AT 515 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ABOUT 4 MILES SOUTH SOUTHEAST OF CHATOM...AND MOVING
NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...WAGARVILLE... ST
STEPHENS AND LEROY THROUGH 545 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...GUSTY WINDS TO
NEAR 45 MPH...DANGEROUS LIGHTNING...AND BRIEF HEAVY RAIN. THE
NATIONAL WEATHER SERVICE OFFICE IN MOBILE DID RECEIVE REPORTS OF
MARBLE SIZE HAIL WITH THIS STORM WHEN IT WENT THROUGH THE TIBBIE
AREA. PERSONS IN THE PATH OF THIS STORM SHOULD SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Apr 7, 5:38 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
538 PM CDT WED APR 7 2004

ALZ053-072300-
CLARKE-
INCLUDING THE CITIES OF...GROVE HILL...
538 PM CDT WED APR 7 2004

...A STRONG THUNDERSTORM IS MOVING INTO SOUTHWEST CLARKE COUNTY...

AT 538 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ST. STEPHENS AND LEROY IN EAST WASHINGTON
COUNTY...OR 10 MILES SOUTHWEST OF WINN...AND MOVING NORTHEAST AT 25
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...WINN...GROVE HILL
AND PEACOCK THROUGH 600 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...GUSTY WINDS TO
NEAR 45 MPH...DANGEROUS LIGHTNING...AND BRIEF HEAVY RAIN. THIS STORM
HAS A HISTORY OF PRODUCING MARBLE SIZE HAIL. PERSONS IN THE PATH OF
THIS STORM SHOULD SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE
STORM HAS PASSED.
Special weather statement, Apr 7, 6:01 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
601 PM CDT WED APR 7 2004

ALZ053-072330-
CLARKE-
INCLUDING THE CITIES OF...GROVE HILL...
601 PM CDT WED APR 7 2004

...A STRONG THUNDERSTORM CONTINUES TO MOVE NORTHEAST ACROSS CENTRAL
CLARKE COUNTY...

AT 600 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WINN...AND MOVING NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GROVE HILL...
PEACOCK...DICKINSON...SCYRENE...RURAL...NETTLEBORO AND ROUNDHILL
THROUGH 630 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...GUSTY WINDS TO
NEAR 45 MPH...DANGEROUS LIGHTNING...AND BRIEF HEAVY RAIN. THIS STORM
HAS A HISTORY OF PRODUCING MARBLE SIZE HAIL. PERSONS IN THE PATH OF
THIS STORM SHOULD SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE
STORM HAS PASSED.
Special weather statement, Apr 7, 6:20 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
620 PM CDT WED APR 7 2004

ALZ061-072345-
UPPER MOBILE-
620 PM CDT WED APR 7 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTH MOBILE
COUNTY...

AT 620 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SIDNEY...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...TURNERVILLE...
PINEOLA...MOUNT VERNON AND CHASTANG THROUGH 645 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...GUSTY WINDS TO
NEAR 40 MPH...DANGEROUS LIGHTNING...AND BRIEF HEAVY RAIN. RAINFALL
AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME ARE POSSIBLE
WITH THIS STORM...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
PERSONS IN THE PATH OF THIS STORM SHOULD SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THE STORM HAS PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 8:45 PM CDTSpecial Marine WarningMOB90 min
Apr 7, 9:33 PM CDTSevere Thunderstorm WarningMOBChoctaw42 min
Apr 7, 10:18 PM CDTSevere Thunderstorm WarningMOBWashington42 min
Apr 7, 11:11 PM CDTSpecial Marine WarningMOB79 min
Apr 8, 8:34 AM CDTSevere Thunderstorm WarningMOBButler41 min
Apr 8, 8:46 AM CDTSevere Thunderstorm WarningMOBConecuh29 min
Apr 8, 9:06 AM CDTSevere Thunderstorm WarningMOBCovington39 min
Apr 8, 9:48 AM CDTSevere Thunderstorm WarningMOBCovington12 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.